MAUDE Adverse Event Report: HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS

HEARTWARE, INC. HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0; VENTRICULAR (ASSISST) BYPASS
Model Number 1420-CONTROLLER
Medical Device Problem Codes Use of Device Problem (1670); Battery Problem (2885); Power Problem (3010); Pumping Problem (3016)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/26/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation of this event is pending and a supplemental report will be sent upon its completion.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that a pioneer controller was involved in an event where a controller fault alarm occurred, presumably due to a depleted internal battery.The controller was exchanged in the emergency room at a hospital, and the pump was restarted without issue.The patient, was without symptoms and remained alive with no injury.
 
Event or Problem Description
It was further reported that a review of log file data revealed a motor start event with parameters outside of the typical range.The vad team was notified and attributes this to likely be a double power disconnect given the patient power source management.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for additional information was received.Additional products: d1: heartware ventricular assist system - pump d4: model#: 1103 / catalog#: 1103 / expiration date: 31-aug-2018 / serial#: (b)(6) d9: no h3: n h4: mfg date: 31-aug-2016 h5: yes h6: the codes present in section h6 correspond to components/products that comprise the reported event.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
A supplemental report is being submitted for analysis and investigation completion.Additional products: d1: heartware ventricular assist system - (b)(6).The codes present in section h6 correspond to components/products that comprise the reported event.Product event summary: (b)(6) was not returned for evaluation.One (1) controller (b)(6) was returned for evaluation.A review of the manufacturing documentation was not performed as the reported event is not related to a manufacturing or servicing issue.Various analyses were conducted and reviewed in order to evaluate the performance of the device in relation to the reported event.Visual inspection revealed contamination within both power ports, the serial port and the pump connector.A visual inspection under 10x magnification revealed hairline cracks around both power ports.The observed contamination and the cracks are additional findings not related to the reported event.The most likely root cause of the observed contamination can be attributed to the handling of the device.Based on an investigation conducted under capa pr00381374, the root cause of the hairline cracks on the power ports was determined to be due to chemical additives applied to the power port gaskets during the manufacturing process.The chemical additives contributed to environmental stress cracking.Even though this capa is closed, (b)(6) falls within the bounds of this capa.Supplemental testing revealed that the gold-plating of the power port pins were worn, exposing the base metal.The exposure of the base metal is susceptible to the effects of corrosion.Functional testing revealed that the no power alarm only sounded briefly when both power sources were disco nnected from the controller and a controller fault alarm was triggered during bench testing, indicating an issue with the internal battery.Internal inspection revealed that the internal nickel-metal hydride (nimh) battery, which powers the no power alarm, was swollen.After the internal battery was replaced, the controller performed as intended.Log file analysis revealed two (2) controller fault alarms logged on (b)(6) 2025 at 15:11:05 and 15:54:58, as well as multiple event exceptions logged on 26/jan/2025, indicating an issue with the internal battery.Additionally, log files revealed that the controller had been in use for more than 2 years.In addition, log file analysis revealed one vad disconnect alarm on (b)(6) 2025 at 17:57:17, indicating a physical disconnection of the driveline from the controller.A controller power-up event, with an associated motor start event, was logged on 26/jan/2025 at 15:21:34, indicating a loss of power to the controller.The data point recorded prior to the loss of power revealed that bat(b)(6) was connected to power port one (1) and that bat(b)(6) was connected to power port two (2).The data point recorded after the loss of power revealed that bat(b)(6) connected to power port one (1) and bat(b)(6) was connected to power port two (2).The controller was without power for thirty-four (34) seconds.Momentary disconnections were recorded leading up to the loss of power.Analysis of the data log file revealed premature power switching events that were due to momentary disconnections involving bat(b)(6) and bat(b)(6) within the analyzed period.The associated batteries were lubricated prior to release.Additionally, log file analysis revealed one (1) motor start event recorded on 26/jan/2025 at 15:21:39 in which the motor start parameters were atypical.As a result, the reported events were confirmed.Applicable risk documentation, experience with events of similar circumstances, and the available information were considered; possible root causes of the controller fault alarm may be attributed, but not limited, to a reduced charge capacity of the internal battery and/or a faulty internal battery charger integrated circuit.Capa pr00492825 investigated internal battery issues with controller 2.0.Even though this capa is closed, (b)(6) falls within the bounds of this capa.Based on risk documentation, the most likely root cause of atypical motor start parameters may be attributed, but not limited, to outer shroud contact that creates more friction at the housing to impeller interface during pump startup.Based on the available information, a possible root cause of the reported vad disconnect can be attributed to a physical disconnection of the driveline from the controller, likely due to the reported controller exchange.The most likely root cause of the losses of power to the controller can be attributed to a disconnection of both power sources and/or to an intermittent disconnection on one or both power sources.Capa pr00551638 investigated controller losses of power.Even though this capa is now closed, (b)(6) falls in scope of this capa.Based on an investigation conducted under capa pr00574181, a possible root cause of the observed momentary disconnections can be attributed to fretting corrosion of the controller-port/power-source pins, contamination on the controller receptacle sockets/power source pins, and/or a large spring gap between the controller receptacle spring and trough caused by a damaged receptacle.Even though this capa is now closed, (b)(6) and the associated batteries fall in scope of this capa.Investigation of this event is completed and the file will be closed.If new information is received, the file will be re-opened and a supplemental will be submitted.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
HEARTWARE VENTRICULAR ASSIST SYSTEM - CONTROLLER 2.0
Common Device Name
VENTRICULAR (ASSISST) BYPASS
Manufacturer (Section D)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer (Section G)
HEARTWARE, INC.
14400 nw 60th ave
miami lakes FL 33014
Manufacturer Contact
gerard torenvliet
8200 coral sea st ne
mounds view, MN 55112-4391
7635269277
MDR Report Key21293821
Report Number3007042319-2025-00136
Device Sequence Number7871075
Product Code DSQ
UDI-Device Identifier00888707000475
UDI-Public(01)00888707000475(17)190131
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P100047
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/07/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2019
Device Model Number1420-CONTROLLER
Device Catalogue Number1420-CONTROLLER
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/26/2025
Supplement Date Received by Manufacturer04/11/2025
05/02/2025
Initial Report FDA Received Date02/03/2025
Supplement Report FDA Received Date04/30/2025
05/07/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/15/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(6)
Patient Age73 YR
Patient SexMale
Patient Weight62 KG